Health Canada, Ottawa, advices Canadians who will be undergoing surgical, dental and other medical procedures about a link between the local anesthetic benzocaine and a potentially serious blood condition known as methemoglobinemia (MHb).
MHb is an uncommon adverse reaction known to be associated with benzocaine. This condition reduces the ability of red blood cells to deliver oxygen throughout the body, which can lead to bluish discoloration of the skin, nausea and fatigue. It can progress to stupor, coma and death.
Benzocaine is a topical anesthetic used to numb the skin or mucous membranes, such as the inside of the nose or lips. Benzocaine products are available in varying strengths and forms including gels, creams, liquids and sprays.
To date, Health Canada has received reports of nine cases of suspected MHb associated with the use of benzocaine. None of the reported cases had a fatal outcome. Almost all reported cases of benzocaine-induced MHb have been associated with high-concentration (14 per cent to 20 per cent) spray forms of the product used on mucous membranes and administered by health professionals during various medical procedures.
Patients who may be at increased risk of developing benzocaine-induced MHb include infants as well as those who have pre-existing inflammation or damage to the area of mucous membranes where the benzocaine is applied, have heart disease, have certain metabolic conditions, suffered from malnutrition etc.,